Ohio, 2010

Damaging Wind in Ohio, July 22, 2010

July 22, 2010 · NWS IWX · 1 event in 1 county or zone

An area of thunderstorms produced severe weather across far southern Lower Michigan and moved into northwestern Ohio along a warm front. While the majority of the storms remained below severe limits, isolated wind damage occurred in Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An area of thunderstorms produced severe weather across far southern Lower Michigan and moved into northwestern Ohio along a warm front. While the majority of the storms remained below severe limits, isolated wind damage occurred in Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 22, 2:11 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 22, 2:11 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT THU JUL 22 2010

.SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT

ZONAL WESTERLIES WILL PERSIST FROM THE NRN PLAINS EWD TO THE GREAT
LAKES THROUGH THE PERIOD. LOW AMPLITUDE SHORTWAVES IN THIS
FLOW...OSCILLATING LOW LVL BAROCLINIC ZONE ON SRN FRINGE OF
WESTERLIES...AND INCREASING HEAT/HUMIDITY/INSTABILITY WILL RESULT IN
CONTINUED CHANCES FOR SHRAS/STORMS THROUGH FRIDAY NIGHT.

THIS AFTN INTO TONIGHT...AS OF THIS WRITING THERE WAS A WEAKENING
MCV AND ASSOCIATED WEAK SFC REFLECTION ACROSS WESTERN WI...WITH AN
AREA OF HVY RN/STORMS EXTENDING EAST OF THIS FEATURE AND NORTH OF A
SFC FRONTAL BOUNDARY INTO WI AND CENTRAL LOWER MI. THE SFC BOUNDARY
WAS LOCATED NEAR THE I-80 CORRIDOR FROM NRN IN WWD INTO IA/NE.
DEWPOINTS ALONG/SOUTH OF THIS LOW LVL BAROCLINIC ZONE HAVE CLIMBED
INTO THE LOW/MID 70S. SFC HEATING WITH HIGHS NOW IN THE MID 80S HAVE
ALLOWED MLCAPE/S TO REACH 1000-2000 J/KG ACROSS SOUTHERN AND WESTERN
PORTIONS OF THE FA. THIS COMBINED WITH WEAK LOW LVL SPEED
CONVERGENCE AND MOISTURE CONVERGENCE ALONG THIS BOUNDARY...AND
FORCING FROM A 50KT 5H SPEED MAX ON SRN FRINGE OF MCV HAS ALLOWED
SCT CONVECTION TO FIRE IN OUR SOUTHWEST. CANNOT RULE OUT AN ISOLATED
SVR STORM OR TWO THIS AFTN AND EARLY THIS EVE AS THIS ACTIVITY
PROGRESSES EWD...WITH DAMAGING WINDS THE MAIN THREAT GIVEN MODERATE
INSTABILITY AND EFFECTIVE SHEAR GENERALLY 35-45KTS.
ALTHOUGH...MEAGER MID LVL LAPSE RATES MAY VERY WELL KEEP STORMS FROM
BECOMING SVR OR INCREASING IN COVERAGE. SHRA/STORM CHANCES DIMINISH
TONIGHT...ESPECIALLY IN THE SOUTH...AS SFC FRONT LIFTS NWD INTO
MI...AND FORCING ASSOCIATED WITH REMNANT MCV/SHORTWAVE SHIFTS NORTH
AND EAST OF THE CWA. OTHERWISE...IT WILL BE A MUGGY/MILD NIGHT WITH
MORNING LOWS ONLY FCST TO DROP INTO THE LOW/MID 70S.

FRIDAY INTO FRIDAY NIGHT...SFC BOUNDARY WILL LIKELY REMAIN JUST
NORTH OF THE FA ALLOWING RESERVOIR OF LOW/MID 70F SFC DEWPOINTS TO
REMAIN IN PLACE ACROSS THE REGION. THIS COMBINED WITH FRI AFTN
HIGHS IN THE LOW/MID 90S SHOULD YIELD HI/S NEAR 100F. WITH THIS
DECIDED TO HOIST A HEAT ADVISORY FOR FRI IN OH AND MI...BUT HELD OFF
IN MI AS CONVECTIVE CLOUD DEBRIS MAY LINGER THROUGH MUCH OF THE DAY.
SFC HEATING AND EXTREMELY MOIST/UNSTABLE BOUNDARY LAYER WILL SUPPORT
MLCAPE VALUES OF 2-3K J/KG BY FRI AFTN AND EARLY EVE. AS A RESULT
CONTINUED WITH CHC POPS DURING THIS PERIOD...HIGHEST IN THE NORTH
CLOSER TO SYNOPTIC FRONT...AS POTENTIAL CONVECTIVE COMPLEX OR
OUTFLOW FROM ANY CONVECTION MAY BE ENOUGH OF A TRIGGER TO GENERATE
SCT CONVECTION...BEST CHANCES FRI AFTN IN THE NORTH. A FEW SVR
STORMS WILL ONCE AGAIN BE POSSIBLE FRI AFTN/EVE...WITH DAMAGING
WINDS/MICROBURST THE MAIN THREAT GIVEN LACK OF FLOW/0-6KM BULK SHEAR
THIS FAR SOUTH. OTHERWISE...WILL HAVE TO WATCH UPSTREAM TRENDS LATE
FRIDAY NIGHT AS ANOTHER MCS MAY DEVELOP ACROSS THE UPPER MS
VALLEY...IN RESPONSE TO AN UPPER TROUGH THAT WILL BE DIGGING INTO
THE NRN PLAINS/UPPER MIDWEST BY 06/12Z SATURDAY.

&&

.LONG TERM...
SATURDAY THROUGH THURSDAY...
UPPER LEVEL DISTURBANCE CURRENTLY DEPICTED ON WATER VAPOR LOOP
MOVING ONSHORE OVER BRITISH COLUMBIA WILL MOVE ALONG US/CANADIAN
BORDER AND EXPECTED TO WORK ACROSS NORTHERN GREAT LAKES REGION TO
BEGIN THE PERIOD. FRONTAL WAVE WILL DEVELOP AND MOVE ALONG SFC
BOUNDARY SATURDAY MORNING...MODEL TRENDS HAVE THIS FEATURE MOVING
NORTH OF THE AREA INTO CENTRAL LOWER MICHIGAN. PATTERN INDICATING
SIMILAR EVOLUTION TO WHAT UNFOLDED WEDNESDAY NIGHT AND THIS MORNING
WITH NOCTURNAL MCS RIDING NORTH OF SFC BOUNDARY AND ALONG THICKNESS
RIDGE...LEAVING BEST PRECIP CHANCES IN OUR NORTH AND WEST DURING THE
DAY SATURDAY. WILL THEN SEE A COLD FRONT PUSH THROUGH THE AREA
SATURDAY NIGHT BEHIND DEPARTING FRONTAL WAVE AND UPPER LEVEL SHORT
WAVE. SFC RIDGING BUILDING INTO THE GREAT LAKES REGION ON SUNDAY
SHOULD CLEAR SKIES QUICKLY AND PROVIDE MUCH MORE COMFORTABLE
TEMPERATURES IN THE PRESENCE OF COOLER DRIER AIRMASS. FROM HERE FCST
CHALLENGE LIES IN HOW FAR OF A SOUTHWARD PUSH SFC FRONTAL BOUNDARY
WILL MAKE AND DURATION OF SFC RIDGING OVER THE AREA. MEDIUM RANGE
MODELS DIFFER ON THESE ASPECTS...BASED ON PATTERN AND TRENDS SO FAR
THIS SUMMER ALONG WITH CURRENT FCST GRIDS SEEMS REASONABLE TO GO
WITH A THREE DAY WINDOW OF DRY WEATHER BEFORE NEXT SYSTEM DRAGS
FRONTAL BOUNDARY BACK INTO THE AREA. MORE SEASONABLE TEMPERATURES
DURING THIS PERIOD WITH TEMPS NEAR NORMAL AND A LITTLE LESS HUMID.

&&

.AVIATION...18Z TAFS
MAINLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD ALTHOUGH
BRIEF RESTRICTIONS POSSIBLE WITH SCT SHRAS/STORMS AS WARM FRONT
NOW OVER TAF SITES WILL SLOWLY LIFT NWD WITH DIMINISHING CHANCES
FOR CONVECTION TONIGHT INTO FRIDAY. DID INCLUDE A TEMP MVFR GROUP
FOR STORMS AT SBN BTW 19-21Z AND FWA BTW 20-22Z AS DISORGANIZED
LINE OF CONVECTION IN NE IL PROPAGATES EWD ALONG BOUNDARY...WITH
ADDITIONAL FORCING FROM MCV OVER WI. WINDS WILL PICK UP AND VEER
A BIT WITH TIME...ESPECIALLY AT SBN AS SFC PRESSURE GRADIENT
INCREASES AHEAD OF THE MCV AND ITS WEAK SFC REFLECTION. SOME
CONCERN FOR VIS RESTRICTIONS LATE TONIGHT GIVEN MOIST LOW LEVELS
BEHIND WARM FRONT. LEFT OUT FOR NOW AS THINK BOUNDARY LAYER WILL
REMAIN WELL MIXED WITH GRADIENT WINDS OF 8-15 KTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM 11 AM EDT /10 AM CDT/ TO 7 PM EDT /6 PM CDT/
     FRIDAY FOR INZ003>009-012>018-020-022>027-032>034.

MI...NONE.
OH...HEAT ADVISORY FROM 11 AM TO 7 PM EDT FRIDAY FOR OHZ001-002-004-
     005-015-016-024-025.

LM...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT FRIDAY FOR
LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...LOGSDON
AVIATION...STEINWEDEL
Hazardous weather outlook, Jul 22, 3:22 AM EST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 AM EDT THU JUL 22 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-230830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
422 AM EDT THU JUL 22 2010 /322 AM CDT THU JUL 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.
ISOLATED SEVERE STORMS ARE POSSIBLE MAINLY WEST OF A THREE RIVERS
MICHIGAN TO WARSAW TO LOGANSPORT LINE WITH DAMAGING WINDS BEING
THE GREATEST THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. THE
THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL WILL EXIST THROUGH
THE PERIOD...WITH THE BEST CHANCE DURING THE AFTERNOON AND EVENING
HOURS OF BOTH FRIDAY AND SATURDAY.

ON FRIDAY...INCREASING HUMIDITY COMBINED WITH TEMPERATURES IN THE
LOW TO MID 90S WILL PRODUCE HEAT INDICES NEAR 100 DEGREES.
SIMILAR HEAT INDICES COULD BE SEEN SATURDAY DEPENDING ON THE
AMOUNT OF CLOUD COVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-230830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
422 AM EDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WIND GUSTS
TO 40 KNOTS AND LOCALLY HIGHER WAVES WILL BE POSSIBLE WITH ANY
STORMS. OUTSIDE OF ANY THUNDERSTORMS...WAVES MAY INCREASE TO 3 TO 5 FEET
TONIGHT...CAUSING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THERE WILL ALSO BE A MODERATE RISK FOR RIP CURRENTS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT. THE THREAT FOR STRONG WINDS AND LOCALLY HIGHER WAVES WILL
EXIST THROUGH THE PERIOD. OUTSIDE OF ANY THUNDERSTORMS...WAVES OF
3 TO 5 FEET MAY CONTINUE INTO FRIDAY MORNING...CAUSING HAZARDOUS
CONDITIONS FOR SMALL CRAFT. A MODERATE RISK OF RIP CURRENTS WILL
CONTINUE FOR FRIDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The Detroit radar (KDTX), 130 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 22, 5:15 PM EST to 5:16 PM EST
Where
Fulton County, 2.07 mi N of Brailey
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
41.580, -83.920

A local utility company reported large branches fell onto a power line, resulting in the line breaking and pole snapping.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253828.